Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

How do I know if my stuffed nose is due to overuse of nasal spray?

Hello, I am worried that my nasal stuffiness is due to over use of nasal spray decongestants. However it is true that when i blow my nose it is quite full of (excuse the language) snot! lol ..... Pill decongestants aren't working at all. How do I know if my stuffed nose is due t overuse of nasal spray and not simply a cold or allergy. I'm on my 4th or 5th day of reduced use of spray.
Asked On : Mon, 8 Apr 2013
Answers:  2 Views:  44
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hi and thanks for the query,
I suggest other medical conditions should be excluded before thinking of that alternative, which off course is relative very rare as a cause of nasal stuffiness. Considering a chronic allergic rhinitis is very important. Treatment might require systemic steroids even up to three months, associated with steroid containing nasal sprays to be taken even for over a year depending on the response. Nasal polyposis could cause similar necessitation of nasal sprays, and an appropriate spray might be indicated. Certain sprays like local anti histamines give instantaneous relief, but the effects are short lasting, and in a very short run become ineffective in some individuals. Remember that poorly treated allergic or chronic rhinitis could predispose to conditions such as sinusitis.
I suggest you book an appointment with an ENT specialist for a proper evaluation and management.
Thanks and best regards,
Luchuo, MD.
Answered: Mon, 8 Apr 2013
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
Hi, thanks for using healthcare magic

Rebound congestion occurs if the topical decongestants are used for 5 or more days at a time. There should at least a week between periods of use.
The symptoms would not result in excess mucus discharge but would caused a congested sensation, the congestion is more due to enlargement of the turbinates than to secretions.

You may want to find out what you are allergic to, if you can eliminate the stimulus then your symptoms may improve. Allergy testing can be done via skin tests and blood tests.

In addition you can consider the use of normal saline washes which would help remove the secretions.

I hope this helps

Answered: Mon, 8 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor